St. Lawrence River, 2017

Marine Thunderstorm Wind in St. Lawrence River, May 18, 2017

May 18, 2017 · NWS BUF · 1 event in 1 county or zone

A thunderstorm crossing the St. Lawrence River produced gusts measured to 39 knots at Massena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A thunderstorm crossing the St. Lawrence River produced gusts measured to 39 knots at Massena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 18, 6:54 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 18, 6:54 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
754 PM EDT Thu May 18 2017

.SYNOPSIS...
A cold front will drop southward through the Eastern Great
Lakes region after midnight, pushing much of the showers
southward, while also suppling the region with cooler air. A
cool northerly flow tomorrow will linger clouds through much of
the day, with temperatures well below normal.

&&

.NEAR TERM /THROUGH FRIDAY/...
A pre frontal trough that initiated strong to severe convection away
from the Niagara Frontier this afternoon has pushed east...with the
most threatening convection now moving out of our forecast area. The
bulk of the severe weather came in the form of large hail...with
golf ball sized hail falling in Oswego County. While this activity
is moving out of our area...the airmass remains unstable ahead of
the actual cold front...which is still found to our north across the
Upper Great Lakes and southern Ontario.

As of 23z...MLCAPE values ranged from 500 j/kg over the more
stable lake environment to roughly 1000 j/kg over the eastern
Finger Lakes and also near Hamilton and Toronto. While much of
this airmass has been worked over...there is still enough
instability in place for additional storms to form later this
evening. Mid level lapse rates have dropped off though to 6 deg
c/km with bulk shear values generally 35 knots or less...so am
not impressed for any additional convection to become severe.
Will have to watch the storms crossing from west to east on the
Canadian side of Lake Ontario though for possible impacts to the
Thousand Islands.

That being said...the aforementioned cold front will slowly push
through the region later tonight. The staunch lake breeze will
partially delay this passage...and will also serve to take the punch
out of any convection that tries to move into the region from the
west.

Friday will be starkly different than today as a cool northerly flow
will pass across the region. With lingering moisture in the lower
levels a few showers will remain possible from roughly the Genesee
Valley eastward, with perhaps a sprinkle farther southward towards
the Niagara Frontier. The northerly flow will maintain a deck of
stratus clouds through much of the day before high pressure brings a
drier airmass, eroding the clouds from north to south through the
afternoon hours.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
On Friday night, high pressure centered south of Hudson Bay will
ridge southward into our region. Winds will be on the light side,
but not completely calm resulting in marginal radiational cooling
conditions. Lows will mainly be in the lower 40s, but temperatures
will drop into the mid to upper 30s across the North Country where
patchy frost is possible.

The surface high and mid/upper level ridging should keep the area
dry on Saturday. A warm frontal boundary will sharpen to our south
during the day, which will keep temperatures below normal with highs
in the 60s. Also, mid level clouds from this warm front will start to
spread in the region from SW-NE Saturday afternoon.

On Saturday night, model consensus brings the mid-level thermal
gradient into the region. This may result in some showers Saturday
night, mainly across western portions of the cwa. Clouds from the
mid-level boundary and increasing southeasterly winds will limit
radiational cooling with lows in the 50s in most areas. Only the
North Country which is closest to the departing surface ridge will
have any chance to cool with lows in the mid to upper 40s.

Sunday should be the warmest day of the period, as warm air surges
northwards across the region ahead of the approaching low, with
temperatures climbing back into the mid to upper 70s. Meanwhile,
showers and thunderstorms will become more widespread as the warm
front continues to move northward across the region. Due to the
convective nature of this, Sunday will not be a complete washout
even though there may be a couple rounds of showers due to the
boundary, and then again from diurnally driven instability.

Model consensus continues to suggest the steadiest activity will
move through Sunday night, just ahead of the cold front. A fairly
solid line is expected with a deep SSW flow which will tap into some
moisture from the Gulf of Mexico. Because of this will increase PoPs
to categorical, with rainfall amounts likely to average between a
half an inch and an inch. Overnight temperatures will still be on
the warm side, largely depending on the timing of the front.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
In general there is better than average agreement among long range
model guidance with 00/06Z ECMWF/GFS/GGEM guidance showing the same
general pattern with only minor differences in timing and
temperatures. The ECMWF is about 6 hours faster and slightly warmer
than GFS and GGEM guidance, with a consensus providing the most
likely solution.

A cold front will move to the east of the area on Monday, with some
showers lingering depending on the progression of this front.
Conditions will dry from west to east during the day, with below
normal high temperatures (in the 60s) behind the front.

A ridge of high pressure will build in behind the front, providing
dry weather Monday night and most of Tuesday. Temperatures will warm
a bit with highs in the upper 60s to lower 70s. Tuesday will
probably be the most pleasant day of the week as another slow moving
upper level trough is forecast to cut off across the region mid-week.

Model guidance suggests there will be a sharp trough or cut off low
to our west on Wednesday, and then across New York state on
Thursday. This will lead to a wet pattern, with below normal
temperatures. Given model agreement, the forecast hedges higher than
consensus guidance for the PoPs. This will result in showers for
Wednesday and Thursday, though there should be periods of dry
weather as well. Two-day rainfall amounts from this system are
likely to average around an inch, but will vary by location.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions will be in place across the region for much of
tonight...although there will be the risk for additional
thunderstorms between 01 and 06z. There will also be gusty sfc
winds to 30 knots to contend early this evening with from
KBUF/KIAG to KROC.

In the wake of the cold front after roughly 09z...low level moisture
will be lifted into MVFR cigs for much of the region. These lower
cigs are forecast to remain in place for Friday morning before cigs
improve to VFR during the midday and early afternoon.

Outlook...
Friday night and Saturday...VFR.
Saturday night...Mainly VFR. A chance of showers and thunderstorms.
Sunday through early Monday morning...VFR/MVFR. Showers and
thunderstorms likely.
Later Monday and Tuesday...Mainly VFR.

&&

.MARINE...
A stiff southwest wind over the cooler and stable lakes will
produce the strongest winds inland across the Niagara River, and
then through the Saint Lawrence Valley. Will continue with small
craft advisories here through the evening.

A cold front will drop across the lakes tonight with a northerly
flow following. Winds may briefly approach small craft conditions
towards dawn on the southern shore of Lake Ontario, but the brief
nature to the stronger winds and waves remaining under three feet
will not bring enough confidence for a SCA. High pressure will then
approach the lakes Friday and Saturday bringing a period of non-SCA
conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for SLZ022-
         024.

&&

SYNOPSIS...THOMAS
NEAR TERM...RSH/THOMAS
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...RSH
MARINE...RSH/THOMAS
Hazardous weather outlook, May 18, 8:14 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
914 PM EDT Thu May 18 2017

NYZ007-008-200115-
Jefferson-Lewis-
914 PM EDT Thu May 18 2017

...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-010>014-019>021-085-200115-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
914 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200115-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
914 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, May 18, 7:08 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
808 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     CROGHAN                 43.90N  75.39W
05/18/2017                   LEWIS              NY   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER BUF1701125

SJW
Local storm report, May 18, 7:09 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
809 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     CONSTANTIA              43.25N  76.00W
05/18/2017                   OSWEGO             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

EVENT NUMBER BUF1701126

JAM
Local storm report, May 18, 7:10 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
810 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     CLEVELAND               43.24N  75.89W
05/18/2017                   OSWEGO             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

&&

EVENT NUMBER BUF1701127

JAM
Local storm report, May 18, 7:25 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
825 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 WNW PALERMO           43.38N  76.34W
05/18/2017  E2.00 INCH       OSWEGO             NY   PUBLIC

            REPORTS OF MULTIPLE CAR WINDOWS SMASHED AND DAMAGE TO
            SIDING. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER BUF1701128

CHURCH
Local storm report, May 18, 7:36 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
836 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     GROVELAND               42.64N  77.79W
05/18/2017                   LIVINGSTON         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER BUF1701129

CHURCH
Special weather statement, May 18, 7:50 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
850 PM EDT THU MAY 18 2017

NYZ019-190115-
Chautauqua-
850 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAUTAUQUA COUNTY...

At 849 PM EDT, a strong thunderstorm was located over Wattsburg, or
19 miles southeast of Erie, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Findley Lake, Long Point State
Park, Chautauqua Institute, Jamestown West, Frewsburg and Chautauqua.

This includes Interstate 86 between exits 4 and 13.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4213 7976 4228 7926 4200 7913 4200 7976
TIME...MOT...LOC 0049Z 255DEG 45KT 4202 7978

Welch

The radar

The Ft Drum radar (KTYX), 146 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Lawrence River From Ogdensburg to St Regis Ny

When
May 18, 8:25 PM EST
Where
St Lawrence River From Ogdensburg to St Regis Ny forecast zone, 1.68 mi ESE of Tucker Terrace
Measured
39 kt (45 mph) measured gust
Reported by
ASOS
Coordinates
44.955, -74.936

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in St. Lawrence River in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703692.